Osteonecrosis of the Jaw Associated With Bisphosphonate Use: Presentation of Seven Cases and Literature Review

Authors

  • Melissa Mortensen MD,

    Corresponding author
    1. From the Department of Otolaryngology–Head and Neck Surgery, Mount Sinai School of Medicine, New York, New York, U.S.A.
    • Department of Otolaryngology–Head and Neck Surgery, One Gustave Levy Place, Box 1189, New York, New York.
    Search for more papers by this author
  • William Lawson MD, DDS,

    1. From the Department of Otolaryngology–Head and Neck Surgery, Mount Sinai School of Medicine, New York, New York, U.S.A.
    Search for more papers by this author
  • Andre Montazem DMD, MD

    1. From the Department of Otolaryngology–Head and Neck Surgery, Mount Sinai School of Medicine, New York, New York, U.S.A.
    Search for more papers by this author

  • Presented at the Eastern Section of the Triological Society Meeting, Toronto, Canada, January 20–22, 2006.

Abstract

Problem Addressed: Bisphosphonates, pyrophosphate analogs, are strong osteoclast inhibitors that are used for osteoporosis and in the treatment of solid tumors with bony metastasis. There are growing reports of osteonecrosis associated with the nitrogen containing bisphosphonates, Pamindronate and Zolendronic acid therapy. Theses cases have been most commonly seen and treated by oral surgeons. An untreated maxillary osteonecrosis can lead to pansinusitis, involving the otolaryngologist in these patients' care. To the authors' knowledge, this is the first case series reported in the otolaryngology literature.

Patients and Methods: A retrospective chart review was conducted on patients presenting to the Mount Sinai Hospital Center and at Elmhurst General Hospital between October 2003 and November 2004 with a history of refractory osteomyelitis of the jaws and chronic bisphosphonate therapy.

Results: Seven patients were identified with both of these conditions. These patients presented with nonhealing ulcers of the mandible or maxilla. Four of the patients were on bisphosphonate therapy, and the other three had been treated with bisphosphonates. Three of the patients required extensive operations to remove the involved bone. One patient required endoscopic sinus surgery.

Conclusions: Increasing reports of bisphosphonate associated osteomyelitis and the difficulty in treating these patients requires further investigation to identify the subset of patients who are at increased risk for this process. The optimal and safe duration of treatment with bisphosphonates needs to be determined.

Ancillary